Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Jan 9, 2017, 12:48 AM PST for Humboldt County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2017, 12:48 AM PST (08:48 UTC)
- Expired
- Jan 9, 2017, 1:30 AM PST
- In force
- 42 min
- Issued by
- NWS Eureka, CA
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 56 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WWUS86 KEKA 090848
SPSEKA
Special Weather Statement
National Weather Service Eureka CA
1248 AM PST MON JAN 9 2017
CAZ101-103>105-090930-
Northern Humboldt Interior CA-Northern Humboldt Coast CA-
Southwestern Humboldt CA-Coastal Del Norte CA-
1248 AM PST MON JAN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEL NORTE AND
NORTHWESTERN HUMBOLDT COUNTIES UNTIL 130 AM PST...
At 1246 AM PST, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northeast at 40 mph.
Winds in excess of 40 mph, as well as dangerous lightning, will be
possible with this storm.
Locations impacted include...
Eureka, Arcata, Orick, Klamath, Trinidad, McKinleyville,
Westhaven-Moonstone, Ferndale, Pine Hills, Fairhaven, Capetown,
Arcata Arpt, Samoa, Cutten, Fieldbrook, Loleta, Fernbridge, Humboldt
Hill, Bayview and Myrtletown.
LAT...LON 4061 12433 4100 12410 4107 12414 4149 12404
4152 12396 4149 12395 4135 12393 4104 12398
4027 12436 4043 12441
TIME...MOT...LOC 0846Z 240DEG 48KT 4080 12408
$$
GARNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jan 8, 7:03 PM PST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 8, 7:03 PM PST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
703 PM PST Sun Jan 8 2017
.UPDATE...
Based on the latest model runs and after looking at the forecast
soundings, we decided to hoist a wind advisory for coastal Del
Norte County for Monday afternoon/early evening. /Tonkin
&&
.PREV DISCUSSION... /issued 413 PM PST Sun Jan 8 2017/
SYNOPSIS...An atmospheric river will continue to bring periods
of widespread heavy rainfall through mid week. Prolonged rainfall
will bring flooding potential to small streams and local mainstem
rivers. Stormy conditions will also result in gusty ridgetop winds
and mountain snow across northwest California.
DISCUSSION...The forecast has overall been on track for today as a
substantial atmospheric river pushed through Northwest California,
bringing with it heavy rain and occasionally damaging wind gusts.
Since the beginning of the event, total rainfall accumulations
have averaged around 3 to 4 inches if you include all of Humboldt,
Del Norte, Trinity and Mendocino counties. The highest totals have
been concentrated in the mountains of Southern Humboldt and
scattered mountainous areas of Mendocino county, where 4 to 6
inches of rain has been recorded thus far. Totals have been on
the lower end of that range in other areas, especially around
Humboldt Bay where only 1 to 2 inches has fallen thus far. This
abundant rain has so far resulted in some minor flooding issues,
mostly in our southern low lying areas, and has not caused any
major issues yet aside from a few rock slides on area roads. Winds
have been quite strong as well, with gusts recored between 50 and
70 mph on coastal ridges this morning and early afternoon, downing
quite a few trees and knocking out power in a few areas. Snow has
not been an issue yet due to high snow levels, but this will
become an issue as snow levels fall later tonight. Additional
rain, wind and snow threats are still to come, which are detailed
in individual sections below.
HEAVY RAIN/HYDROLOGY...Steady, heavy rain was seen across much of
the area over the past 24 hours due to a combination of high water
vapor transport interacting with local terrain. Fortunately for
Northwest CA, the core of the richest moisture has moved farther
south into the Bay area, which has provided relief from the heaviest
rain rates in our neck of the woods. Still, enough moisture and
orographic lift still exists to produce widespread light to moderate
rain across much of the area,expected with the heaviest rates across
the interior hills. Rain rates of between .05 and .20 inches remain
common, and this will continue for the next few hours. This will
allow some areas to see some standing water recede, but this will be
a slow process. Later in the afternoon a cold front will move
onshore, which will cause rain to transition to a more convective
and showery mode. Overall, this will result in lighter rain rates
and accumulations when averaged over the whole region, but
occasional bursts of heavy rain will remain possible through the
night and much of the day tomorrow. The most widespread shower
activity will occur across Humboldt and Del Norte counties, but
again rain rates will overall be lower than they have been over the
last 24 hours. A few thunderstorms will be possible tomorrow during
the day as well along the coast due to the increased instability.
River levels will crest overnight tonight and early tomorrow
morning, with the Eel River at Fernbridge and Navarro River at
Navarro forecast to reach flood stage and several rivers forecast to
expected to reach monitor stage.
The next round of steadier and more widespread rain will occur
Monday afternoon and overnight as a shortwave trough moves onshore,
and will be closely followed by yet another stronger wave and even
heavier rain much of the day Tuesday. The combination of these
additional rounds of moderate to heavy rain, and the showers in
between, will result in another 3 to 8 inches of rain across much of
the area by the time the event largely ends early Thursday. These
totals will be somewhat evenly distributed with a slight preference
for Humboldt and Del Norte counties, and of course the usual higher
totals in the hills versus the valleys and coast. While runoff and
river levels will recede somewhat before this next round begins,
soils will be saturated and it will not take long for flooding to
return once rain ramps back up. Area rivers will crest again Tuesday
and Wednesday as a result, with some reaching flood stage and at
potentially higher levels than the first crest.
WIND...Very strong winds were recorded today over much of the area,
with the worst of these winds seen along the coast and on coastal
ridges. Wind speeds will fall later this afternoon, but will remain
somewhat breezy and gusty through the first half of Monday. Wind
speeds will increase again tomorrow afternoon and evening, with
additional minor impacts possible. After a brief break in the winds
early Tuesday, even stronger winds will arrive Tuesday afternoon and
evening, likely to similar speeds that we saw earlier today if not
slightly stronger. This will need to be monitored closely for a
potential High Wind Warning for sometime Tuesday, including possibly
a lower tier Wind Advisory for Monday afternoon and evening as well.
SNOW...Snow levels remain high enough for all rain at area
passes this afternoon. However, a cold front will move onshore this
evening and cause snow levels to fall to around 3000 feet or so by
early tomorrow morning, and they will hover between 3000 and 4000
feet through the day Monday. Numerous but somewhat variable showers
will move through the area during this time period, until more
steady precipitation moves into the area late Monday. Snow levels
will be widely varying given the showery nature, and impacts from
snow are expected to be most pronounced over the higher passes along
highways 36 and 3 in Trinity county. Overall, 1 to 4 inches of wet
slushy snow will be possible along these higher passes, with much
higher totals above 4500 feet where precipitation will be all snow.
Precipitation will become steadier and heavier later in the day
tomorrow, but snow levels will also be on the rise. Still, the
potential for additional snow at pass levels mostly east of South
Fork Ridge tomorrow night will need to be monitored. Snow levels
will fall again early Wednesday, but potential snow accumulations
remain highly uncertain as precipitation will be reducing and
transitioning to showers during this period.
LONG TERM...A building ridge will result in a nice break from the
wet and windy weather Thursday and Friday, allowing water levels to
recede. Furthermore, the pattern beyond Friday looks to be a bit
less active than previously anticipated, although additional rounds
of what appears to be light to moderate rain will be possible over
the weekend and early next week. /BRC
AVIATION...Widespread rain engulfed Northern California today.
Ahead of a cold front...the main TAF sites (CEC, ACV & UKI)
received an onslaught of steady rains...occasionally heavy at some
sites. A strong low level flow caused gusty conditions across the
region and low level wind shear hazards to the airports up to
2000 feet. Most Cigs/Vis were up/down MVFR-VFR. However by 1130
am, VIS Sat Picture showed an enhanced band of low clouds moving
into Del Norte County...then they spread into northern Humboldt
County. This caused an increase in local flight
hazards...especially at CEC where conditions deteriorated rapidly
into IFR and increased gusty winds. Precipitation should
transition to {mostly} rainshowers through the evening then back
to rain early Monday. TA
MARINE...Seas were still very steep this afternoon in the wake of
gale force southerlies. ASCAT pass as well as buoy reports indicated
winds of 35-45kt this morning. The winds have since diminished,
however we should see another ramp up on Monday as a surface low
moves into Oregon offshore waters. Winds will be marginal for another
gale warning and for now indicated gusts up to 35 kt. Short period
southerly-southwesterly seas will also be on the increase by Monday
night.
A new surface wave will rapidly form and approach our coastal waters
on Tue. Southerly winds will be much more robust with this low.
Another Gale Warning will be necessary. It is still a bit uncertain
as to how strong the winds will get and if gale force winds will
penetrate into the inner waters. Short period seas will also be on
the increase during this time and may approach criteria for a
warning by Tue Night or Wed.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 4 AM to 10 PM PST Monday for CAZ107-
108.
Wind Advisory from noon to 7 PM PST Monday for CAZ101.
Winter Weather Advisory from 1 AM to 1 PM PST Monday for CAZ102-
105-106.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 10 PM PST Wednesday for PZZ450-455-
470-475.
Hazardous Seas Warning until 8 PM PST this evening for PZZ455-
470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 8, 6:39 PM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 639 PM PST SUN JAN 8 2017 CAZ101-100245- COASTAL DEL NORTE- 639 PM PST SUN JAN 8 2017 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM PST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WIND ADVISORY IS CURRENTLY IN EFFECT. ANOTHER ROUND OF GUSTY WINDS IS ANTICIPATED DURING THE AFTERNOON AND EARLY EVENING PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ102-105-106-100245- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR- 639 PM PST SUN JAN 8 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM PST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 3000 FEET. HIGHER ACCUMULATIONS LIKELY ABOVE 4000 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 3000 FEET. HIGHER ACCUMULATIONS LIKELY ABOVE 4000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ103-104-109>113-100245- NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-MENDOCINO COAST- NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 639 PM PST SUN JAN 8 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ107-108-100245- NORTHERN TRINITY-SOUTHERN TRINITY- 639 PM PST SUN JAN 8 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 3000 FEET. HIGHER ACCUMULATIONS LIKELY ABOVE 4000 FEET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW ACCUMULATIONS...1 TO 3 INCHES ABOVE 3000 FEET. HIGHER ACCUMULATIONS LIKELY ABOVE 4000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 9, 12:48 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1248 AM PST MON JAN 9 2017
CAZ101-103>105-090930-
Northern Humboldt Interior CA-Northern Humboldt Coast CA-
Southwestern Humboldt CA-Coastal Del Norte CA-
1248 AM PST MON JAN 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEL NORTE AND
NORTHWESTERN HUMBOLDT COUNTIES UNTIL 130 AM PST...
At 1246 AM PST, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northeast at 40 mph.
Winds in excess of 40 mph, as well as dangerous lightning, will be
possible with this storm.
Locations impacted include...
Eureka, Arcata, Orick, Klamath, Trinidad, McKinleyville,
Westhaven-Moonstone, Ferndale, Pine Hills, Fairhaven, Capetown,
Arcata Arpt, Samoa, Cutten, Fieldbrook, Loleta, Fernbridge, Humboldt
Hill, Bayview and Myrtletown.
LAT...LON 4061 12433 4100 12410 4107 12414 4149 12404
4152 12396 4149 12395 4135 12393 4104 12398
4027 12436 4043 12441
TIME...MOT...LOC 0846Z 240DEG 48KT 4080 12408
GARNERThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:34 PM PST | Wind Advisory | EKA | Del Norte | 8 hr |
| Jan 8, 10:34 PM PST | Coastal Flood Advisory | EKA | Humboldt | 11 hr |
| Jan 8, 10:50 PM PST | High Wind Watch | EKA | Del Norte, Humboldt, Mendocino | 15 hr |
| Jan 9, 12:00 AM PST | Special Marine Warning | EKA | 30 min | |
| Jan 9, 12:29 AM PST | Special Marine Warning | EKA | 31 min | |
| Jan 9, 2:46 AM PST | Gale Warning | EKA | 42 hr | |
| Jan 9, 3:28 AM PST | Flood Watch | EKA | Del Norte, Humboldt, Mendocino, Trinity | 40 hr |
| Jan 9, 4:15 AM PST | Coastal Flood Watch | EKA | Humboldt | 24 hr |
| Jan 9, 4:15 AM PST | Coastal Flood Advisory | EKA | Del Norte, Humboldt, Mendocino | 31 hr |
| Jan 9, 9:48 AM PST | River Flood Watch | EKA | Humboldt | 6 hr |
| Jan 9, 9:48 AM PST | River Flood Watch | EKA | Mendocino | 6 hr |
| Jan 9, 1:30 PM PST | High Wind Warning | EKA | Del Norte, Humboldt | 25 hr |
| Jan 9, 1:30 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 30 hr |
| Jan 9, 2:20 PM PST | Special Marine Warning | EKA | 40 min | |
| Jan 9, 2:36 PM PST | Special Marine Warning | EKA | 24 min | |
| Jan 9, 2:56 PM PST | Special Marine Warning | EKA | 34 min | |
| Jan 9, 3:07 PM PST | Special Marine Warning | EKA | 23 min | |
| Jan 9, 3:09 PM PST | River Flood Warning | EKA | Mendocino | 46 hr |
| Jan 9, 3:09 PM PST | River Flood Warning | EKA | Humboldt | 37 hr |
| Jan 9, 3:09 PM PST | River Flood Warning | EKA | Humboldt | 40 hr |
| Jan 9, 3:33 PM PST | Special Weather Statement | EKA | Del Norte | 42 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.